Alert archive / Tennessee / Flash Flood Warnings in 2004
Flash Flood Warning 69, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Oct 18, 2004, 12:40 PM CDT for Chester County, Tennessee. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2004, 12:40 PM CDT (17:40 UTC)
- Expired
- Oct 18, 2004, 2:15 PM CDT
- In force
- 95 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Chester County, TN
The radar
The Memphis radar (KNQA), 113 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1504 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 3.3
- Supercell composite
- 16.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 181742
FFWMEM
TNC023-181915-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1240 PM CDT MON OCT 18 2004
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHESTER COUNTY IN SOUTHWEST TENNESSEE
* UNTIL 215 PM CDT
* AT 1240 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY
HEAVY RAIN MOVING EAST THROUGH THE COUNTY. RAINFALL RATES AROUND 3
INCHES PER HOUR ARE OCCURRING. ROADS, CITY STREETS AND LOW LYING
AREAS WILL BE FLOODED...
* CITIES AFFECTED THROUGH 215 PM CDT INCLUDE...
MIFFLIN...JACKS CREEK...HENDERSON
.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.
LAT...LON 3560 8858 3539 8836 3537 8860 3527 8878
3542 8886 3549 8871
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Oct 18, 11:19 AM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Oct 18, 11:19 AM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE MEMPHIS TN 1119 AM CDT MON OCT 18 2004 .SHORT TERM...LATEST 88D RADAR FROM KLZK/KNQA THIS MORNING SHOWED A DECENT LINE OF SHOWERS AND THUNDERSTORMS NEAR THE MISSISSIPPI RIVER. THIS LINE DEVELOPED IN RESPONSE TO LEFT EXIT REGION FORCING OF A 90KT UPPER LEVEL JET. RATHER IMPRESSIVE 55KT LOW LEVEL JET SENDING +15C 850 MB DEWPOINTS INTO THE MID SOUTH. MAIN SHORT TERM FORECAST CONCERN THIS AFTERNOON IS SEVERE THUNDERSTORM POTENTIAL. CURRENT VISIBLE SATELLITE SHOWS CLEARING LINE FROM ROUGHLY WALNUT RIDGE ARKANSAS TO SOUTHWEST ARKANSAS WITH DECENT TEMPERATURE RECOVERY BEHIND THE INITIAL LINE WITH CU FIELD ACROSS THE NORTHERN THIRD OF ARKANSAS. SURFACE DEWPOINTS ACROSS THE MID SOUTH RANGE FROM THE UPPER 60S TO LOWER 70S. A MODIFIED SURFACE PARCEL (82/69) THIS AFTERNOON PRODUCES 2400 J/KG...0-3 KM STORM HELICITY VALUES AROUND 360 M2/S2...LI/S AROUND -7. ADDITIONALLY DECENT DIRECTIONAL SHEAR AND 0-6 KM BULK SHEAR VALUES AROUND 45 KTS POINT TO MAIN TYPE OF CONVECTION EXPECTED THIS AFTERNOON BEING SUPERCELLS. 850MB TEMPERATURES WILL INCREASE TO AROUND 16C THIS AFTERNOON...AND TEMPERATURES ACROSS THE FORECAST AREA WILL RANGE FROM THE UPPER 70S TO LOWER 80S WITH GUSTY WINDS FROM LOW LEVEL JET. WILL ADJUST FORECAST AS NEEDED FOR CURRENT TRENDS. CJC .PREV DISCUSSION...ISSUED 244 AM CDT MON OCT 18 2004. SURFACE WARM FRONT HAS MOVED LITTLE SINCE 00Z...NEAR A LIT-CKM-BHM LINE AT 07Z. MOST PRECIPITATION TO THIS POINT HAS BEEN WELL NORTH OF THE AREA IN MISSOURI. ISOLATED SHRA/TSRA HAVE DEVELOPED IN THE LAST 45 MINUTES TO THE NORTH OF INTERSTATE 40. WATCH 854 TIL 10Z FOR 6 COUNTIES IN NW SECTION OF CWA. WILL HOLD ON TO WATCH AS LONG AS CONVECTION CONTINUES TO DEVELOP. THIS CONVECTION IS ELEVATED...SO SURFACE BASED PARAMETERS OF LITTLE HELP IN DEFINING THREAT AREA. && .SHORT TERM (THROUGH WEDNESDAY)... SOUTHWESTERN TROF REMAINS IN PLACE THROUGH WEDNESDAY. FRONTAL SYSTEM WILL REMAIN TO THE WEST OF THE AREA FOR MUCH OF THAT TIME... POSSIBLY MOVING INTO NORTHWEST SECTIONS TUESDAY NIGHT OR WEDNESDAY MORNING. AS IMPULSES MOVE OUT OF THE SOUTHWESTERN TROF...PERIODS OF THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ONCE WE GET INTO THE WARM SECTOR LATER TODAY. BEST CHANCES FOR PRECIPITATION WILL BE DURING THE AFTERNOON HOURS TODAY AND TUESDAY. BEST MID-LEVEL LAPSE RATES TO NORTH OF CWA. POTENTIAL FOR SEVERE WEATHER WITH THESE STORMS...MAINLY WIND AND HAIL...BEST HELICITY WELL NORTH OF THE AREA. WILL MENTION IN HWO... BUT LEAVE OUT OF ZONES FOR NOW. CURRENT TEMP FORECASTS IN LINE WITH NEIGHBORS. UPPER RIDGE BUILDS OVER THE AREA WEDNESDAY. STILL HAVE CAPES 1500- 2000...SO WILL STILL NEED SLIGHT CHANCE FOR WEDNESDAY. && .LONG TERM (BEYOND WEDNESDAY)... IF GFS SOLUTION VERIFIES...PRECIP WILL PROBABLY NEED PULLED FROM THE FORECAST FOR ABOUT 36 HOURS AROUND WEDNESDAY NIGHT OR THURSDAY... WITH UPPER RIDGE OVER THE AREA. STRONG PIECE OF SOUTHWEST SYSTEM FORECAST TO KICK OUT INTO MIDWEST FRIDAY AND SATURDAY. THIS MAY FINALLY DRAG FRONT INTO AREA. FOR NOW...NO ADJUSTMENTS TO EXTENDED...BUT THEY MAY NEED TO BE ADJUSTED LATER. && .MEG...WATCHES/WARNINGS/ADVISORIES... AR...TORNADO WATCH FOR ARC035-077-095-107-123 UNTIL 20Z. MS...TORNADO WATCH UNTIL 20Z FOR ALL COUNTIES. MO...NONE. TN...TORNADO WATCH FOR TNC047-069-071-109-157 UNTIL 20Z. && WAGNER
Hazardous weather outlook, Oct 18, 10:05 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 1005 AM CDT MON OCT 18 2004 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS- POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS- TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY- YALOBUSHA- 1005 AM CDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY ACROSS PORTIONS OF THE MID SOUTH. THE SEVERE WEATHER AREA WILL COVER MUCH OF THE FORECAST AREA...ALONG AND NORTH OF A LINE FROM SAVANNAH TENNESSEE TO CLARKSDALE MISSISSIPPI. LOW PRESSURE WILL MOVE FROM CENTRAL KANSAS INTO WESTERN MISSOURI TODAY. THUNDERSTORMS HAVE DEVELOPED ACROSS CENTRAL ARKANSAS THIS MORNING AND WILL AFFECT THE MID SOUTH DURING THE DAYLIGHT HOURS. UPPER LEVEL WINDS ARE SUPPORTIVE FOR THE DEVELOPMENT OF LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES ARE POSSIBLE AS WELL. SEVERE STORMS ARE POSSIBLE LATE THIS MORNING...THEN AGAIN DURING THE LATE AFTERNOON AND EVENING HOURS...AS REDEVELOPMENT OF THUNDERSTORMS IS POSSIBLE. SEE ONGOING WATCHES AND WARNINGS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY FOR MUCH OF THE FORECAST AREA...WITH THE PRIMARY SEVERE WEATHER THREAT OF LARGE HAIL. THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH THE END OF THE WEEK. AT THIS TIME...THESE STORMS ARE NOT ANTICIPATED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY TODAY AND AGAIN TUESDAY.
In the hours before
Special weather statement, Oct 18, 11:28 AM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1128 AM CDT MON OCT 18 2004 TNZ089-181700- FAYETTE TN- 1128 AM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...FAYETTE COUNTY. A STRONG THUNDERSTORM WITH BROAD ROTATION WAS LOCATED 9 MILES WEST OF SOMERVILLE AT 1128 AM CDT...MOVING EAST AT 25 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE. PEOPLE IN FAYETTE COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 18, 11:32 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1132 AM CDT MON OCT 18 2004 ARZ036-181700- CRITTENDEN AR- 1132 AM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST OF MARION AT 1130 AM CDT...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING SMALL HAIL...WIND GUSTS TO 45 MPH AND DANGEROUS LIGHTNING. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITIES OF MARION AND WEST MEMPHIS...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Oct 18, 11:39 AM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1139 AM CDT MON OCT 18 2004 ARZ049-058-181715- LEE AR-PHILLIPS AR- 1139 AM CDT MON OCT 18 2004 THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LEE AND PHILLIPS COUNTIES. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 20 MILES NORTHWEST OF WATKINS CORNER AT 1139 AM CDT...MOVING EAST AT 35 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING DAMAGING WEATHER AS IT MOVED THROUGH CENTRAL ARKANSAS. PEOPLE IN LEE AND PHILLIPS COUNTIES...INCLUDING THE CITIES OF MARIANNA AND MARVELL...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Oct 18, 11:47 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1147 AM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
&&
JFBLocal storm report, Oct 18, 12:00 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1200 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
1151 AM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
10/18/2004 1.50 INCH SHELBY TN PUBLIC
PING PONG BALL SIZE HAIL REPORTED ON INTERSTATE 40 JUST
BEFORE THE HERNANDO DESOTO BRIDGE. ON THE OTHER SIDE OF
BRIDGE IN ARKANSAS...40 MPH WINDS AND SMALL HAIL WERE
REPORTED.
&&
JFBLocal storm report, Oct 18, 12:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
1221 PM CDT MON OCT 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1140 AM HAIL WEST MEMPHIS 35.15N 90.18W
10/18/2004 1.00 INCH CRITTENDEN AR TRAINED SPOTTER
QUARTER SIZE HAIL WAS REPORTED NEAR THE INTERSECTION OF
AIRPORT RD AND HWY 70
1151 AM HAIL DOWNTOWN MEMPHIS 35.13N 90.05W
10/18/2004 1.50 INCH SHELBY TN PUBLIC
PING PONG BALL SIZE HAIL REPORTED ON INTERSTATE 40 JUST
BEFORE THE HERNANDO DESOTO BRIDGE. ON THE OTHER SIDE OF
BRIDGE IN ARKANSAS...40 MPH WINDS AND SMALL HAIL WERE
REPORTED.
1210 PM FLASH FLOOD FRAYSER 35.22N 89.97W
10/18/2004 SHELBY TN TRAINED SPOTTER
2 FEET OF WATER REPORTED NEAR THE INTERSECTION OF JAMES
AND HOLLYWOOD RD
&&
JFBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 11:36 AM CDT | Severe Thunderstorm Warning | MEG | Shelby | 39 min |
| Oct 18, 11:56 AM CDT | Flash Flood Warning | MEG | Fayette | 94 min |
| Oct 18, 12:09 PM CDT | Flash Flood Warning | MEG | Shelby | 96 min |
| Oct 18, 12:13 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Shelby | 47 min |
| Oct 18, 12:16 PM CDT | Flash Flood Warning | MEG | Hardeman | 89 min |
| Oct 18, 12:40 PM CDT | Tornado Warning | MEG | Fayette | 35 min |
Nearby
Flash Flood Warnings in Tennessee, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.